Winter Storm, Marquette
- When
- December 8, 6:00 PM CST to December 9, 3:00 PM CST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
The 2nd major winter storm in the 2008-09 winter season affected most of south-central and southeast Wisconsin with heavy snows, sleet, freezing rain, and blowing snow. The area of greatest snow accumulations extended from Sauk County east-northeast through Fond du Lac and Sheboygan Counties where 8 to 12 inches were measured.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
The 2nd major winter storm in the 2008-09 winter season affected most of south-central and southeast Wisconsin with heavy snows, sleet, freezing rain, and blowing snow. The area of greatest snow accumulations extended from Sauk County east-northeast through Fond du Lac and Sheboygan Counties where 8 to 12 inches were measured. Snow amounts tapered off to 2 to 4 inches near the Illinois border where there was more freezing rain. Ice accumulations were on the order of 1/10 to 2/10 of an inch near the Illinois border. Freezing rain and sleet amounts were minimal north of a Madison to Milwaukee line. A spotter 5 miles southwest of the Madison State Capital noted that the snow started as if someone turned on a facet! Specific snow amounts include 12 inches in Pardeeville (Columbia Co.); 11.2 inches in Sheboygan (Sheboygan Co.); 11 inches in Wisconsin Dells (Columbia Co.) and Baraboo (Sauk Co.); 10.5 inches in Alleton (Washington Co.); around 10 inches in Marquette County; 9.5 inches in Fond du Lac (Fond du Lac Co.) and Berlin (Green Lake Co.); 9 inches in Beaver Dam (Dodge Co.) and northwest Ozaukee County; 7.5 inches in Lake Mills (Jefferson Co.); 7.1 inches in Middleton (Dane Co.); an estimated 7 inches in extreme northern Waukesha County; and an estimated 6 inches in northwestern Milwaukee County, southeastern Iowa County, northeastern Lafayette County, northern Green County, and northwestern Rock County.
An accident involving a semi tractor-trailer on Interstate 39/90 near Beloit (Rock Co.) backed up traffic for about 3 miles in the eastbound (south) lanes for about 45 minutes. An alternative route was established by the State Patrol. Another accident involving a semi tractor-trailer blocked traffic on STH 41 and CTH N about 8 miles northwest of the city of Fond du Lac. Traffic was detoured for about an hour. Otherwise dozens of vehicle runoffs or accidents were reported by the media, and commute times increased. Numerous schools and civic functions were canceled due to the storm. Seveal airplane flights were delayed or cancelled at the major airports in Madison and Milwaukee. Synoptically, a strong low pressure developed over the Oklahoma panhandle and moved to northern Arkansas to Indiana and then to Lake Erie.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 8, 1:48 PM CST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
148 PM CST MON DEC 8 2008
FORECAST FOCUS SQUARLY ON ACCURATELY PINNING DOWN THE TRANSITION
ZONE OF PCPN TYPES BOTH IN AREA AND TIME...AND THEN SNOW ACCUM
TOTALS. QUICK HIT FACTS...HIGHEST SNOW ACCUMS NORTH OF A LINE
STRETCHING FROM DODGEVILLE TO MADISON TO NORTH OF PORT WASHINGTON.
AMOUNTS IN THIS AREA SHOULD REACH 7 TO 10 INCHES. FREEZING RAIN
WITH 1/4 INCH ICE ACCUMULATIONS POSSIBLE ALONG THE
WISCONSIN/ILLINOIS BORDER UP INTO SRN DANE COUNTY TONIGHT WITH THE
TRANSITION OVER TO SNOW OCCURING TUESDAY MORNING...3 TO 6 INCHES
OF SNOW POSSIBLE...LOWEST AMOUNTS NEAR THE STATE BORDER. 3 TO 4
COUNTIES ALONG LAKE MICHIGAN LIKELY TO SEE RAIN BY THE LAKE
BECOMING MIXED WITH SLEET/FREEZING RAIN INLAND. SNOW TO TRANSITION
OVER TO ALL SNOW IN THE MIXY AREA TUESDAY MORNING.
OBVIOUSLY...AN INCREDIBLY COMPLEX STORM HITTING THE AREA TONIGHT
THROUGH TUESDAY. EXPECT ADJUSTMENTS AS WE GO FOWARD.
GFS DOES SEEM TO BE VERIFYING BETTER THROUGH 18Z THIS AFTERNOON
AND I TEND TO FAVOR THE GFS OVER THE WARMER NAM AND ECMWF. A BIT
OF A BLEND OF THE TWO IS PROBABLY THE BEST WAY TO GO. THE GFS DOES
NOT PUSH THE 0C H8 LINE AS FAR NORTH INTO THE CWA COMPARED TO THE
NAM. I THINK WE/RE GETTING LOTS OF EVAPORATIVE COOLING...WITH THE
LLV BAROCLINIC ZONE BECOMING ENTRENCHED OVR NRN IL AND FAR SRN WI.
AS AN ILLUSTRATION...THE GFS HAS ALL SNOW FOR MADISON WHILE MOSTLY
RAIN AT ROCKFORD. THE NAM HAS MORE MIX IN MADISON. THE SCIENCE
BEHIND ALL THIS REMAINS MOSTLY UNCHANGED. INTIAL PCPN TONIGHT INTO
EARLY TOMORROW IS ASSOCIATED WITH WHAT IS MORE AN INVERTED SFC
TROF. BAROCLINIC ISENTROPIC LIFT WITH DEEP OMEGA SUPPLIED BY THE
RR QUAD OF THE UPPER JET. IT TRANSITIONS INTO AN UPPER JET OMEGA
AND FRONTOGENETIC SHOW ON TUES AS THE SFC LOW BECOMES BETTER
ORGANIZED AND ROLLS ACROSS CENTRAL IL INTO NRN INDIANA.
THE NEW ECMWF LOOKS TOO WARM AT OOZ TUE WITH THE H8 ZERO LINE. IT
FALLS BACK TO THE BRODER BY 12Z. AGAIN...FAVORING THE GFS WITH A
SLIGHT BIAS TOWARD THE WARM NAM AND ECMWF.
WILL BLEND THE HPC AND GFS QPF AMOUNTS. HPC LOOKS FAIRLY CLOSE TO
THE NAM OUTPUT. SNOW AMOUNTS ACROSS ABOUT THE NORTH HALF OF THE
CWA WILL BE IN THE 7 TO 10 INCH RANGE...THEN DROP TO AROUND 3 OR 4
INCHES ALONG THE WI/IL BORDER. THE WARNING EXISTS FOR THE FAR SRN
TIER DUE TO THE SERIOUS THREAT OF ICE ACCUMULATION. THIS WILL
BECOME MORE OF A THREAT AS THE SUN SETS AND THE /COLD/ IN THE
CONCRETE ROAD SURFACES MOVE BACK TO THE SFC. AIR TEMPS ACROSS
THE FAR SOUTH WILL STRUGGLE TO REACH THE FREEZING MARK...EXCEPT
FAR SOUTHEAST WHERE THE LAKE INFLUENCE WILL HELP OUT.
AGAIN...ALL THE MIXY PCPN SHOULD TRANSITION OVER TO ALL SNOW TUE
MORNING AS THE FLOW BACKS TO THE NORTH THEN NORTHWEST...PULLING
IN COLD AIR.
VERY QUIET IN THE EXTENDED RANGE. TEMPERATURE AT OR BELOW SEASONAL
NORMS. NORTHWEST FLOW COULD BRING THE CHANCE FOR SOME LIGHT SNOW
OR FLURRIES FROM TIME TO TIME. THE LONG RANGE GUIDANCE HAS BEEN
DEVELOPING SOME TYPE OF BIGGER LOW FOR THE UPPER MIDWEST EARLY
NEXT WEEKEND. BUT THAT IS A LONG WAY OFF AT THIS POINT.
&&
.AVIATION...A STRONG LOW PRESSURE SYSTEM DEVELOPING OVER THE
SOUTHERN PLAINS THIS AFTERNOON WILL MOVE NORTHEASTWARD TONIGHT AND
TUE...PASSING THROUGH LOWER MI TUE AFTERNOON. ABUNDANT MOISTURE AND
LIFT WILL BE PRESENT WITH THIS WINTER STORM ALONG WITH A WARM LAYER
ALOFT CREATING MIXED PCPN AT THE COLDER SFC...INCLUDING FREEZING
RAIN AWAY FROM LAKE MI. THE LINE BETWEEN FREEZING RAIN AND SNOW IS
UNCERTAIN. IT WILL BE SOMEWHERE NEAR MADISON AND WATERTOWN. PCPN
SHOULD CONTINUE TO FILL IN ACROSS SOUTHERN WI THIS AFTERNOON AND
EVENING AND BECOME HEAVIER AFTER MIDNIGHT. MOSTLY VFR CONDITIONS
THIS AFTERNOON WILL TRANSITION TO MVFR AND IFR CIGS AND VSBYS TOWARD
SUNSET AS PCPN DEVELOPS. MIXED PCPN WILL BECOME ALL SNOW DURING TUE
MORNING WITH HEAVY SNOW POSSIBLE. LIFR CIGS AND VSBYS ARE EXPECTED
THROUGH MID AFTERNOON ON TUE...THEN IMPROVE TO VFR BY TUE EVENING AS
PCPN ENDS AND SYSTEM MOVES OUT.
&&
.MARINE...A SMALL CRAFT ADVISORY IS IN EFFECT FROM TUE AFTERNOON
THROUGH WED AFTERNOON AS BRISK NLY WINDS DEVELOP IN RESPONSE TO A
NEWD MOVING TROUGH OF LOW PRESSURE THROUGH LOWER MI AND INTO SE
ONTARIO CANADA. POTENTIAL FOR GALES TUE AFT AND NIGHT LOOKS MINIMAL
AT THIS TIME. HIGH PRESSURE WILL BUILD OVER LAKE MI BY WED AFT WITH
MUCH LESSER WINDS AND WAVES.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR WIZ046-
047-051-052-056>059-062>065-067>070.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TUESDAY NIGHT FOR
WIZ060-066-071-072.
LM...SMALL CRAFT ADVISORY FROM 2 PM TUESDAY TO 3 PM CST WEDNESDAY FOR
LMZ643>646.
&&
SHORT/LONG TERM...DAVIS
AVIATION/MARINE...CRONCEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 303 PM CST MON DEC 8 2008 WIZ046-047-051-052-056>060-062>072-091215- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 303 PM CST MON DEC 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR MOST OF SOUTH CENTRAL WISCONSIN AND PORTIONS OF SOUTHEAST WISCONSIN TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR FAR SOUTHEAST WISCONSIN TONIGHT. HEAVY...WET SNOW AND MODERATE ICE ACCUMULATIONS ARE POSSIBLE DURING THIS TIME AS STRONG LOW PRESSURE TRACKS FROM THE TEXAS PANHANDLE TO THE LOWER GREAT LAKES. RAIN IS EXPECTED NEAR THE LAKE IN THE MILWAUKEE METROPOLITAN AREA TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM WARNING IS IN EFFECT FOR MOST OF SOUTH CENTRAL WISCONSIN AND PORTIONS OF SOUTHEAST WISCONSIN TUESDAY AND TUESDAY NIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR FAR SOUTHEAST WISCONSIN TUESDAY AND TUESDAY NIGHT. HEAVY...WET SNOW AND MODERATE ICE ACCUMULATIONS ARE POSSIBLE DURING THIS TIME AS STRONG LOW PRESSURE TRACKS FROM THE TEXAS PANHANDLE TO THE LOWER GREAT LAKES. MIXED PRECIPITATION WILL CHANGE TO ALL SNOW DURING TUESDAY MORNING. MODERATE TO HEAVY SNOW ACCUMULATIONS WILL THEN OCCUR THROUGH TUESDAY AFTERNOON. WINDS WILL INCREASE OUT OF THE NORTH ON TUESDAY AND CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW TUESDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE ACCUMULATIONS. LMZ643>646-091215- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 303 PM CST MON DEC 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SMALL CRAFT ADVISORY IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON. BRISK NORTH WINDS AND HIGH WAVES WILL PREVAIL AS A WINTER STORM MOVES THROUGH THE LOWER GREAT LAKES. WWW.WEATHER.GOV/MKX MRC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
312 PM CST MON DEC 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FREEZING RAIN 5 SW MADISON 43.03N 89.45W
12/08/2008 M0.02 INCH DANE WI TRAINED SPOTTER
1/32 INCH OF ICE ACCUMULATION
&&
KUHLMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
343 PM CST MON DEC 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FREEZING RAIN 2 S BARNEVELD 42.99N 89.90W
12/08/2008 E0.25 INCH IOWA WI TRAINED SPOTTER
BLACK ICE ON HWY 18/151 IN IOWA COUNTY. ESTIMATED 1/4
INCH OF ICE ACCUMULATION ON VEHICLE.
&&
KUHLMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
353 PM CST MON DEC 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM FREEZING RAIN 5 WSW MIDDLETON 43.08N 89.60W
12/08/2008 M0.20 INCH DANE WI TRAINED SPOTTER
ICE ACCUMULATION THE PAST 2 HRS
&&
KUHLMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
432 PM CST MON DEC 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM SNOW 2 E HOLY HILL 43.24N 88.29W
12/08/2008 M0.2 INCH WASHINGTON WI CO-OP OBSERVER
SNOW HAS NOW BECOME MIXED WITH SLEET
&&
KUHLMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
455 PM CST MON DEC 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM FREEZING RAIN BLACK EARTH 43.14N 89.75W
12/08/2008 M0.15 INCH DANE WI CO-OP OBSERVER
TOTAL ICE ACCUMULATION. LIGHT SLEET CURRENTLY FALLING
&&
KUHLMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
543 PM CST MON DEC 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FREEZING RAIN SUN PRAIRIE 43.18N 89.23W
12/08/2008 M0.05 INCH DANE WI TRAINED SPOTTER
FREEZING RAIN TRANSITIONING TO SLEET AND LIGHT SNOW
&&
KUHLMANThe national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147967, 147968, 147969, 147970, 147971, 147972, 147973, 147974, 147975.